Acetaminophen (a-seet-a-MIN-oh-fen), Codeine Phosphate (KOE-deen FOS-fate)
Treats mild to moderately severe pain. This medicine contains a narcotic pain reliever.
Capital w/Codeine, Theracodeine-300, Tylenol With Codeine No. 4, Tylenol w/Codeine, Tylenol w/Codeine #3, Tylenol w/Codeine #4, Tylenol w/Codeine No 4, Tylenol with Codeine No. 3There may be other brand names for this medicine.
When This Medicine Should Not Be Used
Do not use this medicine if you have had an allergic reaction to acetaminophen or codeine, or to other narcotic medicines (such as Percocet®, Percodan®, Darvon®, Vicodin®). This medicine is not meant for use in children who have had a tonsillectomy or adenoidectomy. Serious breathing problems and deaths have occurred in these children.
How to Use This Medicine
Capsule, Liquid, Tablet
- Take your medicine as directed.
- You may take this medicine with food or milk if it upsets your stomach.
- Measure the oral liquid medicine with a marked measuring spoon, oral syringe, or medicine cup.
- Drink plenty of liquids to help avoid constipation.
If a dose is missed:
- If you take this medicine on a regular basis: If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep oral liquid in the refrigerator. Do not freeze.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
- Keep all medicine out of the reach of children. Never share your medicine with anyone.
Drugs and Foods to Avoid
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- This combination medicine contains acetaminophen (Tylenol®). Carefully check the labels of all other medicines you are using to see if they contain acetaminophen. It is not safe to take more than 4 grams (4,000 milligrams) of acetaminophen in 1 day (24 hours). Many combination medicines contain acetaminophen, including Alka-Seltzer Plus®, Comtrex®, Drixoral®, Excedrin Migraine®, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®.
- Make sure your doctor knows if you also use tranquilizers (such as chlordiazepoxide, Librium®), medicine to treat depression (such as citalopram, fluoxetine, sertraline, Cymbalta®, Effexor®, Lexapro®, Pristiq®), or a phenothiazine medicine (such as prochlorperazine, Phenergan®, Thorazine®).
- Alcohol, narcotic pain relievers, or sleeping pills may cause you to feel more lightheaded, dizzy, or faint when used with this medicine. Tell your doctor if you drink alcohol or use pain relievers or sleeping pills.
Warnings While Using This Medicine
- Make sure your doctor knows if you are pregnant or breastfeeding, or if you have kidney disease, liver disease, adrenal problems (such as Addison disease), asthma, breathing problems (such as respiratory depression, sleep apnea), enlarged prostate, trouble urinating, stomach problems, underactive thyroid, or a history of head injury or brain damage. Make sure your doctor knows if you have had an allergic reaction to sulfites or if you have a history of drug or alcohol abuse.
- Check with your doctor right away if you have stomach pain, pale stools, dark urine, loss of appetite, nausea, unusual tiredness or weakness, or yellow eyes or skin. These could be symptoms of a serious liver problem.
- This medicine can be habit-forming. Do not use more than your prescribed dose. Call your doctor if you think your medicine is not working.
- This medicine may make you dizzy or drowsy. Do not drive, use machines, or do anything else that could be dangerous until you know how this medicine affects you.
- This medicine may cause constipation, especially with long-term use. Ask your doctor if you should use a laxative to prevent and treat constipation.
- Tell any doctor or dentist who treats you that you are using this medicine. This medicine may affect certain medical test results.
- If you take this medicine for more than a few weeks: Do not stop using this medicine suddenly. Your doctor will need to slowly decrease your dose before you stop it completely.
- Get emergency help immediately if you think you may have taken too much of this medicine. Signs of an overdose include shallow breathing, fainting, confusion, nausea, vomiting, pinpoint pupils of the eyes, or pale or blue lips, fingernails, or skin.
- Your doctor will do lab tests at regular visits to check on the effects of this medicine. Keep all appointments.
Possible Side Effects While Using This Medicine
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Dark-colored urine or pale stools, nausea, vomiting, loss of appetite, stomach pain, yellow eyes or skin
- Extreme drowsiness or confusion
- Lightheadedness, dizziness, or fainting
- Trouble breathing, shallow breathing, blue lips or nails
- Unusual bleeding, bruising, or weakness
If you notice these less serious side effects, talk with your doctor:
- Mild dizziness or drowsiness
- Mild nausea or vomiting, constipation
- Rash or itching skin
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088